Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 53, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 28, 2021, 4:09 PM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 4:09 PM CDT (21:09 UTC)
- Expired
- Aug 28, 2021, 4:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Gogebic County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 170 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266
WUUS53 KMQT 282109
SVRMQT
MIC053-131-282145-
/O.NEW.KMQT.SV.W.0053.210828T2109Z-210828T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
509 PM EDT Sat Aug 28 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Northwestern Gogebic County in western Upper Michigan...
West central Ontonagon County in western Upper Michigan...
* Until 545 PM EDT/445 PM CDT/.
* At 509 PM EDT/409 PM CDT/, a severe thunderstorm was located 10
miles north of Bessemer, or 13 miles north of Ironwood, moving east
at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Silver City, Clark Lake, White Pine, Ironwood Airport, Mirror Lake,
Copper Peak, Lake of the Clouds and Black River Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Marquette.
&&
LAT...LON 4691 8959 4690 8955 4667 8941 4652 9013
4668 9023
TIME...MOT...LOC 2109Z 247DEG 31KT 4664 9006
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RJC1 follow-up statement
195
WWUS53 KMQT 282129
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
529 PM EDT Sat Aug 28 2021
MIC053-131-282145-
/O.CON.KMQT.SV.W.0053.000000T0000Z-210828T2145Z/
Gogebic MI-Ontonagon MI-
529 PM EDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
EDT/445 PM CDT/ FOR NORTH CENTRAL GOGEBIC AND WEST CENTRAL ONTONAGON
COUNTIES...
At 528 PM EDT/428 PM CDT/, a severe thunderstorm was located 14 miles
northwest of Bergland, or 23 miles northeast of Ironwood, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Silver City, Mirror Lake, Clark Lake, Lake of the Clouds and White
Pine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Marquette.
&&
LAT...LON 4676 9002 4691 8957 4690 8955 4667 8941
4656 8991
TIME...MOT...LOC 2128Z 247DEG 31KT 4671 8983
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:46 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 28, 2:46 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
346 PM EDT Sat Aug 28 2021
.SHORT TERM...(This evening through Sunday)
Issued at 344 PM EDT SAT AUG 28 2021
A couple of upstream shortwaves noted on water vapor imagery which
will impact Upper Michigan's weather through Sunday. One shortwave
initiating convection over the eastern Dakotas and western MN this
morning is expected to lift ne and sharpen convergence along a pre-
frontal inverted trough stretching from the eastern Dakotas into
western Upper Mi later this afternoon. Destabilization from partial
clearing ahead of this trough with temps rising into the lower to
mid 80s over the U.P. along with theta-e advection and strengthening
deep layer shear has led to a linear MCS forming over central MN and
tracking into nw WI and possibly western Upper Mi late this
afternoon/early evening with a potential for damaging winds. A
stronger shortwave located in the lee of the Rockies/western Plains
will move through the Upper Great Lakes on Sunday pushing a cold
front through the area. There could be some scattered showers in the
morning along the cold front, but the main story will be gusty west
winds in the wake of the cold front Sun afternoon.
It's been a pretty quiet day thus far into early afternoon across
the U.P. as soundings show drying and some weak capping at the mid-
levels with shortwave ridging across the area. Partial clearing and
increasing destabilization ahead of the developing linear MCS over
central MN will likely erode any weak capping by late
afternoon/early evening. The big question is how will the linear MCS
over MN evolve and track as it heads east this afternoon and evening
and what would be the potential timing/impacts of storms into our
area later this afternoon/evening. MLCAPE values are expected to
climb to as high 2000 j/kg over interior western Upper Mi with
effective shear increasing up to 35 knots. SPC has upgraded Gogebic
into western Iron counties to an enhanced risk of severe storms
through this evening while much of the rest of western and central
Upper Mi remains under a slight risk of severe storms. Main threat
from this linear MCS will be damaging straight-line winds, although
a brief spinup of a tornado cannot be ruled out. With the pre-
frontal trough lingering over the western U.P. into late tonight, a
few of the CAMS indicate additional rounds of convection possible
into the early overnight hours before convection diminishes late.
Under plenty of clouds expect a muggy night with min temps mostly in
the mid to upper 60s.
Sunday, there could be some lingering convection over western
counties in the morning as the cold front pushes across the area. A
few of the models indicate a potential for showers and maybe some
few thunderstorms over the eastern counties with the cold fropa in
the afternoon there, but a lot of that will depend of the amount of
insolation ahead of the front in the morning which will probably be
limited by low clouds and possible fog with an onshore flow off Lake
Mi.
The big story with the cold frontal passage will be the wind as a
strong low pressure system tracking northeast through Ontario will
result in 12 hr 5h height falls of 160-180 m. Fortunately, the
isallobaric component to the wind and best pres rises along the cold
front will be oriented sw to ne into Ontario along the fcst track of
the low so this should limit any significant additional isallobaric
boost to wind gusts. Even so, mixing and downward momentum transport
off the NAM fcst soundings show a potential for advisory level wind
gusts up to 50 mph in the afternoon and early evening over the
Keweenaw Peninsula. For now, will include a mention of this in the
HWO, but would not be surprised if a NPW headline for a wind
advisory will be needed. Elsewhere, wind gusts across the U.P.
should be more in the 25-30 mph range. Highs Sunday will range from
the lower 70s west with the quicker fropa timing to mainly the lower
80s east with the later timing of the cold fropa.
.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM EDT SAT AUG 28 2021
Following the Sunday cold front's eastward exit, the region will
enter an relatively calm and dry period through at least Thursday.
High pressure building into the region and cooler north winds
will help maintain sunny to partly cloudy skies. An exception
might be Monday, where lingering low level moisture could support
low overcast skies, and perhaps some drizzle in favored NW upslope
areas. Highs looks to climb into the 70s. Lows bottom out in the
mid-40s to near 50 in the interior with high 50s to near 60 by the
lakeshores. If skies clear enough in the overnight periods, I
wouldn't be surprised if we are able to drop a little lower in the
traditional colder spots of the interior west.
As the upper level ridge axis shifts through the region Wednesday
night, precip chances increase out ahead of an approaching cold
front/occluded front from the west and warm front from the Central
Plains. By Thursday/Friday, moisture advection and increase
convergence in the vicinity of the fronts could be enough to support
shower activity.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 158 PM EDT SAT AUG 28 2021
A very moist airmass remains over the area. MVFR to VFR skies will
give way to a line of showers and thunderstorms late afternoon
and evening as a cold front approaches from the west. Some of the
gusts with these thunderstorms could be strong to possibly severe,
especially at KIWD and KCMX this evening. Expect conditions to
fall back to MVFR and possibly IFR later this evening with the
onset and showers. Improvement is expected by late Sunday morning
with a cold frontal passage but west winds will be quite gusty
behind the front, especially at KCMX where gusts will be around 30
kts toward the end of the period.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 344 PM EDT SAT AUG 28 2021
Winds less than 15 knots into this evening will begin to ramp out of
the south to 20-25 knots overnight as the gradient tightens with the
cold front beginning to push into the western part of the lake. In
addition to some gusty winds associated with clusters of
thunderstorms tonight winds will quickly ramp up as the surface low
lifts north of the lake on Sunday and the cold front moves across
the lake. Expect a period of west gales over western and central
Lake Superior from late Sunday morning into early evening so have
posted Gale Warnings for LSZ263-266 and adjacent nearshore zones.
Winds will quickly diminish overnight Sunday night and then remain
below 15 knots for much of the upcoming week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 1 PM to 8 PM EDT Sunday for LSZ243>246-264>266.
Gale Warning from 11 AM EDT /10 AM CDT/ to 6 PM EDT /5 PM CDT/
Sunday for LSZ241-242-263.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...JP
AVIATION...Voss
MARINE...VossHazardous weather outlook, Aug 28, 2:48 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 348 PM EDT Sat Aug 28 2021 MIZ001>007-009>013-084-085-292000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 348 PM EDT Sat Aug 28 2021 /248 PM CDT Sat Aug 28 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight. A few storms could be strong to severe and produce gusty winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong winds will be possible on Sunday, especially across the Keweenaw Peninsula. Wind gusts as high as 50 mph will be possible and could result in downed trees and sporadic power outages. Strong winds over Lake Superior could build large waves, resulting in some minor lakeshore flooding along the western lakeshore of the Keweenaw Peninsula Sunday. Thunderstorms are possible Sunday, particularly in the east during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. MIZ014-292000- Southern Schoolcraft- 348 PM EDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight. A few storms could be strong to severe and produce gusty winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday. There will be a high swim risk for Lake Michigan beaches of Schoolcraft County Sunday afternoon due to strong winds and large waves creating dangerous swimming conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. LSZ162-240>251-263>267-292000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 348 PM EDT Sat Aug 28 2021 /248 PM CDT Sat Aug 28 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible tonight. A few storms may be strong to severe and produce gusty winds and heavy downpours that could quickly reduce visibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday, particularly in the eastern lake. Westerly gale force gusts up to 40 knots are possible across the central portions of Lake Superior Sunday. See the latest Open Lake Forecast and Marine Weather Message for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-292000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 348 PM EDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight. A few storms may be strong to severe and produce gusty winds and heavy downpours that could quickly reduce visibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JP
In the hours before
Special weather statement, Aug 28, 3:36 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Marquette MI
436 PM EDT Sat Aug 28 2021
MIZ002-009-282115-
Ontonagon MI-Gogebic MI-
436 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of northwestern Gogebic
and west central Ontonagon Counties through 515 PM EDT/415 PM CDT/...
At 436 PM EDT/336 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Bessemer, or near Ironwood, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wakefield around 340 PM CDT.
Other locations in the path of this storm include Bergland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4690 8963 4690 8961 4666 8935 4633 8990
4638 9008 4642 9016 4650 9022 4650 9027
4652 9028 4651 9032 4654 9031 4656 9034
4654 9038 4656 9042
TIME...MOT...LOC 2036Z 235DEG 32KT 4650 9006
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJCThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:50 AM CDT | Small Craft Advisory | MQT | 59 hr | |
| Aug 28, 3:16 PM CDT | Gale Warning | MQT | 28 hr | |
| Aug 28, 3:36 PM CDT | Special Weather Statement | MQT | Gogebic | 39 min |
| Aug 28, 4:14 PM CDT | Special Marine Warning | MQT | 31 min | |
| Aug 28, 4:24 PM CDT | Special Weather Statement | MQT | Ontonagon | 51 min |
| Aug 28, 4:42 PM CDT | Special Weather Statement | MQT | Gogebic, Ontonagon | 48 min |
| Aug 28, 4:51 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 39 min |
| Aug 28, 4:57 PM CDT | Special Marine Warning | MQT | 33 min | |
| Aug 28, 5:19 PM CDT | Special Weather Statement | MQT | Baraga | 41 min |
| Aug 28, 5:28 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 47 min |
| Aug 28, 5:35 PM CDT | Special Marine Warning | MQT | 40 min | |
| Aug 28, 6:04 PM CDT | Special Marine Warning | MQT | 41 min | |
| Aug 28, 6:12 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 13 min |
| Aug 28, 6:22 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 23 min |
| Aug 28, 6:35 PM CDT | Special Marine Warning | MQT | 40 min | |
| Aug 28, 6:48 PM CDT | Special Weather Statement | MQT | Marquette | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.